Small glucagon doses avert hypoglycaemia in diabetic kids refusing food
In children with type 1 diabetes (T1D), small doses of subcutaneous glucagon appear to be safe and effective in preventing hypoglycaemic episodes in cases of nausea, vomit or food refusal, a study has shown.
Researchers examined four episodes of impending or mild hypoglycaemia in three children (two 3-year-old boys and a 7-year-old girl) with T1D who refused to eat carbohydrates. All children received one unit (10 μg) of glucagon, administered subcutaneously using a standard U-100 insulin syringe for every year of age up to 15 units (150 μg). Initial dosage was administered again if blood sugar levels did not increase within 30 minutes.
Blood glucose levels, estimated from continuous glucose monitoring, after 1 and 2 hours were 127 and 165 mg/dl, respectively. In all except one case, a single dose of glucagon effectively prevented severe hypoglycaemia, irrespective of timing of administration.
Treatment was well tolerated, except for nausea, which was present before the injection. None of the children was brought to the hospital due to concerns of hypoglycaemia.
Glucagon is indicated for severe hypoglycaemia in both adults and children. The findings suggest that when given in mini doses, the drug is beneficial to children with impending (≤80 mg/dl or 4.4 mmol/l) or mild/moderate hypoglycaemia, who present with gastrointestinal illness and/or poor oral carbohydrate intake, to avoid hospitalization, the researchers said.